Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Projections in duals to Asplund spaces made without Simons' lemma


Authors: Marek Cúth and Marián Fabian
Journal: Proc. Amer. Math. Soc. 143 (2015), 301-308
MSC (2010): Primary 46B26; Secondary 46B20, 46B22
DOI: https://doi.org/10.1090/S0002-9939-2014-12300-8
Published electronically: September 12, 2014
MathSciNet review: 3272755
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: G. Godefroy and the second author of this note proved in 1988 that in duals to Asplund spaces there always exists a projectional resolution of the identity. A few years later, Ch. Stegall succeeded to omit from the original proof a deep lemma of S. Simons. Here, we rewrite the condensed argument of Ch. Stegall in a more transparent and detailed way. We actually show that this technology of Ch. Stegall leads to a bit stronger/richer object--the so-called projectional skeleton--recently constructed by W. Kubiś, via S. Simons' lemma and with the help of elementary submodels from logic.


References [Enhancements On Off] (What's this?)

  • [BM] Jonathan M. Borwein and Warren B. Moors, Separable determination of integrability and minimality of the Clarke subdifferential mapping, Proc. Amer. Math. Soc. 128 (2000), no. 1, 215-221. MR 1622793 (2000c:49025), https://doi.org/10.1090/S0002-9939-99-05001-7
  • [E] Ryszard Engelking, General topology. translated from the Polish by the author. Monografie Matematyczne, Tom 60. [Mathematical Monographs, Vol. 60], PWN--Polish Scientific Publishers, Warsaw, 1977. MR 0500780 (58 #18316b)
  • [F] Marián J. Fabian, Gâteaux differentiability of convex functions and topology, Weak Asplund spaces; Canadian Mathematical Society Series of Monographs and Advanced Texts, A Wiley-Interscience Publication, John Wiley & Sons Inc., New York, 1997. MR 1461271 (98h:46009)
  • [F1] M. Fabián, On projectional resolution of identity on the duals of certain Banach spaces, Bull. Austral. Math. Soc. 35 (1987), no. 3, 363-371. MR 888895 (88h:46023), https://doi.org/10.1017/S0004972700013344
  • [FG] Marián Fabián and Gilles Godefroy, The dual of every Asplund space admits a projectional resolution of the identity, Studia Math. 91 (1988), no. 2, 141-151. MR 985081 (90b:46032)
  • [JR] J. E. Jayne and C. A. Rogers, Borel selectors for upper semicontinuous set-valued maps, Acta Math. 155 (1985), no. 1-2, 41-79. MR 793237 (87a:28011), https://doi.org/10.1007/BF02392537
  • [KKL] Jerzy Kakol, Wiesław Kubiś, and Manuel López-Pellicer, Descriptive topology in selected topics of functional analysis, Developments in Mathematics, vol. 24, Springer, New York, 2011. MR 2953769
  • [K] Wiesław Kubiś, Banach spaces with projectional skeletons, J. Math. Anal. Appl. 350 (2009), no. 2, 758-776. MR 2474810 (2009k:46026), https://doi.org/10.1016/j.jmaa.2008.07.006
  • [Ph] Robert R. Phelps, Convex functions, monotone operators and differentiability, 2nd ed., Lecture Notes in Mathematics, vol. 1364, Springer-Verlag, Berlin, 1993. MR 1238715 (94f:46055)
  • [St] Charles Stegall, Spaces of Lipschitz functions on Banach spaces, Functional analysis (Essen, 1991) Lecture Notes in Pure and Appl. Math., vol. 150, Dekker, New York, 1994, pp. 265-278. MR 1241683 (94k:46074)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46B26, 46B20, 46B22

Retrieve articles in all journals with MSC (2010): 46B26, 46B20, 46B22


Additional Information

Marek Cúth
Affiliation: Charles University, Faculty of Mathematics and Physics, Sokolovská 83, 18675 Praha 8, Czech Republic
Email: marek.cuthm@gmail.com

Marián Fabian
Affiliation: Mathematical Institute of Czech Academy of Sciences, Žitná 25, 115 67 Praha 1, Czech Republic
Email: fabian@math.cas.cz

DOI: https://doi.org/10.1090/S0002-9939-2014-12300-8
Keywords: Asplund space, projectional resolution of identity, projectional skeleton, weak star dentability, Jayne-Rogers selection theorem, separable reduction
Received by editor(s): April 4, 2013
Published electronically: September 12, 2014
Additional Notes: The first author was supported by Grant No. 282511/B-MAT/MFF of the Grant Agency of Charles University in Prague.
The second author was supported by grant P201/12/0290 and by RVO: 67985840
Dedicated: Dedicated to the 70th birthday of Charles Stegall
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society